Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 7, NWS Missoula, MT

June 8, 2024Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this wind advisory at Jun 8, 2024, 11:47 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Jun 8, 2024, 6:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2024, 11:47 AM MDT (17:47 UTC)
In effect from
Jun 8, 2024, 6:00 PM MDT
Expired
Jun 9, 2024, 5:00 AM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS75 KMSO 081747
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1147 AM MDT Sat Jun 8 2024

MTZ002-091100-
/O.NEW.KMSO.WI.Y.0007.240609T0000Z-240609T1100Z/
West Glacier Region-
1147 AM MDT Sat Jun 8 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM MDT 
SUNDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 35 mph 
  expected. Wind gusts to 40 mph at Kintla Lake, Bowman Lake, Quartz 
  Lake, Logging Lake, Harrison Lake, Hungry Horse Reservoir, and 
  Swan Lake.

* WHERE...Lakes in Glacier National Park and Swan Lake.

* WHEN...From 6 PM this evening to 5 AM MDT Sunday.

* IMPACTS...Northeast winds will increase suddenly and could catch 
  people off-guard at area lakes. Gusty winds will blow around 
  unsecured objects. Tree limbs could break and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on Highway 83. Use extra caution.

&&

$$

MTZ003-091100-
/O.NEW.KMSO.WI.Y.0007.240609T0200Z-240609T1100Z/
Flathead/Mission Valleys-
1147 AM MDT Sat Jun 8 2024

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MDT 
SUNDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 35 mph expected. 
  Gusts to 40 mph expected east side of Flathead Lake, Whitefish 
  Lake and in the Many Lakes region.

* WHERE...Whitefish Lake, central/eastern Flathead Lake, Many Lakes 
  area, and Lake Blaine.

* WHEN...From 8 PM this evening to 5 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could break and a few power outages may result along Highway 
  83 north of Swan Lake and Highway 35 between Woods Bay and Yellow 
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 8, 2:39 AM MDT, 9 hours 8 minutes earlier.

Area forecast discussion, Jun 8, 2:39 AM MDT, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
239 AM MDT Sat Jun 8 2024

.DISCUSSION...Ridging over the Pacific Northwest will continue to
bring pleasant and dry conditions through today. Highs reach into
the 80s across western Montana and low 90s for the lowest
elevations of north-central Idaho.

A strong easterly gradient develops across western Montana this
evening through early Sunday for a change of wind direction. High
resolution guidance shows gusts over 25 mph (90 percent
probability) on the east side of Flathead Lake beginning just
before sunset on tonight. Similar speeds appear likely (60-90
percent) for other smaller lakes of northwest Montana such as Swan
Lake and lakes in the Glacier Region. If you plan to be on the
water this evening, be prepared for an abrupt increase in winds
and choppy conditions.

A disorganized disturbance passes through Sunday afternoon into
Monday leading to scattered showers and thunderstorms. Classic
patterns for severe weather don’t stand out as instability and
shear are marginal. Still keep in mind, given the dry low levels,
isolated gusty outflow winds can’t be ruled out. Precipitable
water values reach near 0.8 inches, thus locally heavy rain will
fall with stronger storms as well. The best chances (35-45
percent) for thunderstorms will be I-90 southward, closer to 20
percent across northwest Montana.

Mostly dry conditions return Tuesday through Thursday of next week
under a westerly flow. Breezy winds will develop each afternoon
and evening with valleys seeing gusts of 20-30 mph. Higher gusts
of 30-40 mph will impact the higher terrain, especially in
northwest Montana.

Changes are still noted around June 16-18 with 75 percent of
ensemble clusters showing troughing over the western U.S.
Significant uncertainty remains with the timing and evolution of
the trough but a strong ridge leading to significant heat is not
anticipated through the middle of June.

&&

.AVIATION...A ridge of high pressure will continue to dominate the
weather across the region today. VFR conditions are expected all
day, though mid and high level clouds will increase this evening
as some moisture moving through the ridge from the southwest
starts to arrive. That moisture will cause thunderstorms Sunday
evening, mainly from I-90 southward.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.